Jump to ContentJump to Main Navigation
Show Summary Details
In This Section

Romanian Journal of Internal Medicine

4 Issues per year

Open Access
Online
ISSN
2501-062X
See all formats and pricing
In This Section

Drug Induced Lupus Erythematosus Due to Capecitabine and Bevacizumab Treatment Presenting with Prolonged Thrombocytopenia

Ersin Ozaslan
  • Department of Medical Oncology, Erciyes University, Faculty of Medicine, Kayseri, Turkey
/ Eray Eroglu
  • Department of Internal Medicine, Erciyes University, Faculty of Medicine, Kayseri, Turkey
/ Kevser Gok
  • Department of Rheumatology, Erciyes University, Faculty of Medicine, Kayseri, Turkey
/ Soner Senel
  • Department of Rheumatology, Erciyes University, Faculty of Medicine, Kayseri, Turkey
/ Suleyman Baldane
  • Corresponding author
  • Department of Internal Medicine, Selcuk University, Faculty of Medicine, Konya, Turkey
  • Email:
/ Lutfi Akyol
  • Department of Rheumatology, Ondokuz Mayıs University, Faculty of Medicine, Samsun, Turkey
/ Metin Ozkan
  • Department of Medical Oncology, Erciyes University, Faculty of Medicine, Kayseri, Turkey
Published Online: 2015-10-14 | DOI: https://doi.org/10.1515/rjim-2015-0037

Abstract

Drug induced lupus erythematosus (DILE) is a syndrome that is formed by lupus-like symptoms and laboratory characteristics. Capecitabine is an orally administered tumor-selective fluoropyrimidine that acts as a prodrug of 5-Fluorouracil and bevacizumab is an antivascular endothelial growth factor (anti-VEGF) antibody, both are used for the treatment of patients with colorectal cancer. Herein we report the first case of DILE in a 68-year-old woman who presented with arthralgia, myalgia and prolonged thrombocytopenia after receiving capecitabine and bevacizumab combination treatment as palliative treatment for metastatic colon cancer. Platelet levels were increased and joint complaints disappeared in the first week of hydroxychloroquine and methylprednisolone treatment after chemotherapy had been discontinued. In conclusion, physicians should be alert to the possibility of DILE in patients presenting with thrombocytopenia under a capecitabine and bevacizumab chemotherapy regimen.

Lupusul eritematos indus medicamentos (DILE) este un sindrom caracterizat prin simptome lupus-like şi modificări paraclinice caracteristice. Capecitabinul este un anti-tumoral selectiv din clasa fluoropirimidinelor administrat oral şi acţionează ca un prodrog al 5-Fluorouracilului. Bevacizumabul este un anticorp monoclonal îndreptat împotriva factorului de creştere vascular endotelial (VEGF). Ambele medicamente sunt utile în tratamentul cancerului colorectal. Prezentăm un caz clinic al unei paciente în vârstă de 68 de ani care după administrarea capecitabinului şi a bevacizumabului drept tratament paleativ pentru cancer metastatic colorectal a dezvoltat artralgii, mialgii şi trombocitopenie prelungită. Artralgiile au dispărut şi numărul trombocitelor a crescut după oprirea medicaţiei şi administrarea timp de o săptămână a hidroxiclorochinului şi a metilprednisolonului. În concluzie, medicii ar trebui să fie atenţi la posibilitatea dezvoltării DILE la pacienţii ce se prezintă cu trombocitopenie atunci când le este administrată terapia cu capecitabină şi bevacizumab.

Keywords: capecitabine; drug induced lupus erythematosus; thrombocytopenia

REFERENCES

  • 1. REEFMAN E, KUİPER H, JONKMAN MF, et al. Skin sensitivity to UVB irradiation in systemic lupus erythematosus is not related to the level of apoptosis induction in keratinocytes. Rheumatology. 2006; 45:538-44. [Crossref]

  • 2. SARZİ-PUTTİNİ P, ATZENİ F, CAPSONİ F, et al. Drug induced lupus erythematosus. Autoimmunity. 2005; 38:507-18. [Web of Science] [Crossref]

  • 3. MARZANO AV, VEZZOLİ P, CROSTİ C. Drug-induced lupus: an update on its dermatologic aspects. Lupus. 2009; 18:935-40. [Web of Science] [Crossref]

  • 4. KATZ U, ZANDMAN-GODDARD G. Drug-induced lupus: an update. Autoimmun Rev. 2010; 10:46-50. [Web of Science] [Crossref]

  • 5. KİNDEM S, LLOMBART B, REQUENA C, et al. Subacute cutaneous lupus erythematosus after treatment with capecitabine. J Dermatol. 2013; 40:75-6. [Crossref]

  • 6. FERNANDES NF, ROSENBACH M, ELENİTSAS R, KİST JM. Subacute cutaneous lupus erythematosus associated with capecitabine monotherapy. Arch Dermatol. 2009; 145:340-1. [Crossref]

  • 7. KO JH, HSİEH CI, CHOU CY, WANG KH. Capecitabine-induced subacute cutaneous lupus erythematosus: report of a case with positive rechallenge test. J Dermatol. 2013; 40:939-40. [Web of Science] [Crossref]

  • 8. WEGER W, KRÄNKE B, GERGER A, et al. Occurrence of subacute cutaneous lupus erythematosusafter treatment with fluorouracil and capecitabine. J Am Acad Dermatol. 2008; 59:4-6. [Web of Science] [Crossref]

  • 9. FLORİSTAN U, FELTES RA, SENDAGORTA E, et al. Subacute cutaneous lupus erythematosus induced by capecitabine. Clin Exp Dermatol. 2009; 34:328-9. [Crossref]

  • 10. WİESENTHAL A, MATHERNE R, GİBSON B. Capecitabine-induced systemic lupuserythematosus and palmoplantar erythrodysesthesia. J Drugs Dermatol. 2012; 11:769-71.

  • 11. MERLİN F, PROCHİLO T, KİLDANİ B, et al. Discoid lupus erythematosus (DLE)-like lesions induced by capecitabine. Int J Colorectal Dis. 2008; 23:715-6. [Crossref] [Web of Science]

  • 12. VİHİNEN P, PAİJA O, KİVİSAARİ A, et al. Cutaneous lupus erythematosus after treatment with paclitaxel and bevacizumab for metastatic breast cancer: a case report. J Med Case Rep. 2011; 5:243.

  • 13. DUDLEY K, MİCETİCH K, MASSA MC. Erythema with features of seborrheic dermatitis and lupus erythematosus associated with systemic 5-fluorouracil. Cutis. 1987; 39:64-6.

  • 14. KLUGER N, BESSİS D, GUİLLOT B. Chronic cutaneous lupus flare induced by systemic 5-fluorouracil. J Dermatolog Treat. 2006; 17:51-3.

  • 15. MOAZZAM N, MALİK AA, MEHDİ SA, POTTİ A. Treatment side effects. Case 3. Fluorouracil-induced exacerbation of systemic lupus erythematosus. J Clin Oncol. 2002; 20:3032-4.

  • 16. YOSHİMASU T, HİROİ A, UEDE K, FURUKAWA F. Discoid lupus erythematosus (DLE)-like lesion induced by uraciltegafur (UFT). Eur J Dermatol. 2001; 11:54-7.

  • 17. ALMAGRO BM, STEYLS MC, NAVARRO NL, et al. Occurrence of subacute cutaneous lupus erythematosus after treatment with systemic fluorouracil. J Clin Oncol. 2011; 29:613-5. [Crossref] [Web of Science]

About the article

Received: 2015-05-01

Published Online: 2015-10-14

Published in Print: 2015-09-01



Citation Information: Romanian Journal Of Internal Medicine, ISSN (Online) 1220-4749, DOI: https://doi.org/10.1515/rjim-2015-0037. Export Citation

© 2015 Ersin Ozaslan et al., published by De Gruyter Open. This chapter is distributed under the terms of the Creative Commons Attribution 4.0 Public License. (CC BY 4.0)

Citing Articles

Here you can find all Crossref-listed publications in which this article is cited. If you would like to receive automatic email messages as soon as this article is cited in other publications, simply activate the “Citation Alert” on the top of this page.

[1]
Reactions Weekly, 2016, Volume 1584, Number 1, Page 43

Comments (0)

Please log in or register to comment.
Log in